Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 28, 2021McKean County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 28, 2021, 4:04 PM EDT for McKean County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 4:04 PM EDT (20:04 UTC)
Expired
Aug 28, 2021, 4:30 PM EDT
In force
26 min
Issued by
NWS State College, PA
Hail
0.00 in
Wind
55

County McKean County, PA

The radar

The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS81 KCTP 282004
SPSCTP

Special Weather Statement
National Weather Service State College PA
404 PM EDT Sat Aug 28 2021
 
PAZ005-282030-
McKean PA-
404 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northeastern McKean
County through 430 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rew, moving southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Rew, Cyclone and Coryville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4191 7865 4197 7855 4189 7836 4181 7861
TIME...MOT...LOC 2003Z 327DEG 5KT 4191 7857 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 28, 2:06 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 28, 2:06 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
206 PM EDT Sat Aug 28 2021

.SYNOPSIS...
Humid and unsettled conditions will continue through the end of
August with locally heavy downpours possible. We are monitoring
the potential for a more significant heavy rain/flooding threat
with Ida next Wednesday/Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As expected the higher terrain along the Alleghenies were the
initiation point for convection after strong morning heating and
differential heating of moist airmass. Scattered to numerous
showers and thunderstorms with locally heavy downpours have
been brewing since midday and will persist into this evening
while spreading slowly to the east into the central mountains.
Poorly organized storms don't present much of a severe weather
risk, but will be watched for any local training and runoff
issues.

Farther to the east, deep easterly llvl flow and fetch off of
the western Atlantic is keeping eastern PA cloudy with stratus.
Western periphery of this marine layer has nudged into eastern
portions of the central mountains as per GOES imagery, but
strong sunshine is allowing for entrainment and continued
sunshine. Heating through this area is expected to yield
isolated to scattered showers and thunderstorms late this
afternoon before the persistent easterly llvl flow wins out and
stratus thickens over nearly all of central PA by late evening.

A few stronger storms may produce gusty winds/outflows into this
evening, but the pulse storm environment does not warrant
severe probabilities or categorical risk outlook from SPC.
Anomalous PWs and weak flow mean we'll continue to watch for
localized training.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Stratus lasts into Sunday morning over much of central and
eastern areas as quasi-stationary front is draped across the
area. Far western sections can expect to be partly cloudy as any
easterly component produces drying downsloping. Expect another
round of terrain- induced, diurnally- driven, non- severe
convection over the western and central Alleghenies where breaks
in the clouds will lead to moderate instability.

Cloud cover/low mixing heights suggests limited chance of
t-storms over eastern areas, so we will continue to leave our TS
mention there Sunday. Have adjusted highs downward a few ticks
owing to lingering clouds. Aforementioned boundary will lift
northeast as a warm front by Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front will move through the region from the northwest during
the afternoon on Monday, leading to scattered showers and
thunderstorms. After the front moves through, there will be a
brief lull in activity before moisture from Ida moves into the
area.

Tropical moisture ahead of Hurricane Ida will start to advect
in from the south starting on Tuesday afternoon and evening. The
current model trend has been to bring more moisture northward.
Models have been converging on a solution, with more agreement
on the time of arrival and northward extent of moisture from
Ida. PWATs at this time for Wednesday are around 2 inches. Will
need to watch the development and progression of Ida for locally
heavy rainfall Tuesday through Thursday and the potential for
flooding.

By Thursday afternoon, any residual moisture from Ida will be on
the way out. High pressure will build in for Thursday through
most of the weekend. Expect clear skies, cooler temperatures,
and dry weather. Highs are forecast to be in the 70s with
dewpoints in the 50s, a welcome relief from the humidity of
late. Overnight lows Thursday night to Friday morning may dip
into the 40s in far northern Pennsylvania. A stray sprinkle is
possible on Saturday afternoon in far western Pennsylvania.
Otherwise, the weather this coming weekend will be beautiful.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
18z update... We expect scattered showers and thunderstorms to
continue to pop up this afternoon across central PA. As the need
arises, TEMPO groups for thunderstorms will be inserted for
individual sites. Otherwise, VFR should prevail much of the
time.

Later tonight into Sunday, we're anticipating that widespread
lower clouds and fog will develop once again, with a moist E-SE
flow in place in the lower levels of the atmosphere. Fuel
alternate-IFR restrictions are expected, and if locally dense
fog develops, conditions could approach field minima.

Low clouds and fog should take a while to burn off Sunday
morning, with improvement not really anticipated until at least
14-16z.

Showers/thunderstorms are expected to bubble up again Sunday
afternoon, but most of the impacts should be after 18z.

Outlook...

Mon-Tue...Low clouds and fog in the morning, with isolated-
scattered thunderstorms in the afternoon/early evening.

Wed...More widespread rainfall/embedded thunderstorms possible.

Thu...Improving weather is foreseen with time.

&&

.CLIMATE...
Meteorological Summer (June-July-August) is tracking in the top
10 at both Harrisburg and Williamsport. Very warm nights (avg.
minT) are contributing more than hot days (avg. maxT) with both
sites currently running in the top-5 warmest on record for
average minimum temperature.

Here are the rankings with 4 days left in the month:

Harrisburg average temperature (JJA)
1. 2020 77.9F
2. 1966 77.6F
3. 2016 77.3F
4. 2021 77.2F
5. 2010 76.9F

Williamsport average temperature (JJA)
1.  2020/2016 74.4F
3.  1949/1901 74.3F
5.  1900 74.2F
6.  1995/1955 74.0F
8.  2005 73.9F
9.  2021 73.7F
10. 1991 73.6F

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Gutierrez
AVIATION...Jurewicz
CLIMATE...
Hazardous weather outlook, Aug 28, 5:05 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
505 AM EDT Sat Aug 28 2021

PAZ004>006-011-012-027-028-037-041-042-045-046-049>053-056>059-
063>066-290915-
Warren-McKean-Potter-Cameron-Northern Clinton-Mifflin-Juniata-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
505 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

We are monitoring the potential for heavy rain and flooding impacts
around the middle of next week as the remnants of Hurricane Ida
track northeast toward the Mid-Atlantic region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010-017>019-024>026-033>036-290915-
Elk-Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Somerset-Bedford-Fulton-Franklin-
505 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms could produce localized heavy rain and
isolated flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

We are monitoring the potential for heavy rain and flooding impacts
around the middle of next week as the remnants of Hurricane Ida
track northeast toward the Mid-Atlantic region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Aug 28, 1:11 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service State College PA
111 PM EDT Sat Aug 28 2021

PAZ034-281745-
Bedford PA-
111 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northeastern Bedford
County through 145 PM EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Queen, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Enterprise, Osterburg, St. Clairsville, Queen, Woodbury and
Defiance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 7858 4029 7852 4029 7850 4025 7845
      4029 7844 4030 7843 4028 7839 4016 7820
      4010 7855
TIME...MOT...LOC 1710Z 327DEG 8KT 4025 7847

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego
Local storm report, Aug 28, 2:56 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
256 PM EDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 NNW BRISBIN           40.85N 78.36W
08/28/2021                   CLEARFIELD         PA   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN BLOCKING ROADWAY.

&&

QRM
Special weather statement, Aug 28, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Sat Aug 28 2021

PAZ005-282030-
McKean PA-
404 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northeastern McKean
County through 430 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rew, moving southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rew, Cyclone and Coryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4191 7865 4197 7855 4189 7836 4181 7861
TIME...MOT...LOC 2003Z 327DEG 5KT 4191 7857

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:44 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 27, 8:54 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan2 hr
Aug 28, 12:57 AM EDTAreal Flood AdvisoryCTPLancaster, Lebanon2 hr
Aug 28, 1:11 PM EDTSpecial Weather StatementCTPBedford34 min
Aug 28, 2:15 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Clearfield, Huntingdon30 min
Aug 28, 2:53 PM EDTAreal Flood AdvisoryCTPBedford83 min
Aug 28, 4:19 PM EDTSpecial Weather StatementCTPFranklin26 min
Aug 28, 4:47 PM EDTSpecial Weather StatementCTPClinton13 min
Aug 28, 4:49 PM EDTSpecial Weather StatementCTPFranklin26 min
Aug 28, 5:29 PM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset44 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.